Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Kansas City, MO

April 17, 20194 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2019, 10:49 PM CDT for 4 counties in Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 10:49 PM CDT (03:49 UTC)
Expired
Apr 17, 2019, 11:30 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

632 
WUUS53 KEAX 180349
SVREAX
MOC013-037-083-101-180430-
/O.NEW.KEAX.SV.W.0013.190418T0349Z-190418T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1049 PM CDT Wed Apr 17 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Cass County in west central Missouri...
  Northwestern Henry County in west central Missouri...
  Northern Bates County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 1130 PM CDT.

* At 1049 PM CDT, a severe thunderstorm was located over Adrian,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harrisonville, Pleasant Hill, Peculiar, Butler, Adrian, Garden
  City, Archie, Drexel, Cleveland, Urich, Freeman, Creighton, East
  Lynne, Kingsville, Lake Annette, Baldwin Park, Amsterdam, Amoret,
  Strasburg and Gunn City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9461 3871 9461 3883 9421 3883 9412
      3851 9390 3832 9407
TIME...MOT...LOC 0349Z 262DEG 36KT 3842 9439 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
174 
WWUS53 KEAX 180410
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1110 PM CDT Wed Apr 17 2019

MOC013-037-083-101-180430-
/O.CON.KEAX.SV.W.0013.000000T0000Z-190418T0430Z/
Cass MO-Henry MO-Bates MO-Johnson MO-
1110 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN CASS...NORTHWESTERN HENRY...NORTHERN BATES AND
SOUTHWESTERN JOHNSON COUNTIES...

At 1110 PM CDT, a severe thunderstorm was located near Adrian, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harrisonville, Pleasant Hill, Butler, Adrian, Garden City, Archie,
Urich, Creighton, East Lynne, Kingsville, Baldwin Park, Strasburg,
Gunn City, Blairstown, Passaic, La Tour, Ballard and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9456 3844 9444 3878 9438 3883 9421
      3883 9412 3851 9390 3832 9407
TIME...MOT...LOC 0410Z 269DEG 25KT 3844 9424 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:46 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 17, 6:46 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed Apr 17 2019

.Discussion...
Issued at 322 PM CDT WED APR 17 2019

First severe weather threat of the season expected to get underway
late this afternoon and and evening as well-advertised cold front
moves south over the region. Afternoon 1-min visible satellite
imagery finally starting to show some breaks in the overlying
status deck, which should help the atmosphere become weak to
moderately unstable as MLCAPE values exceed 1500-2000 J/kg later
today. Biggest uncertainty with this evening's event continues to
be the strength of the capping inversion, and whether enough
frontal convergence and column lifting associated with large-scale
ascent from an approaching shortwave to our northwest will be
able to provide enough forcing to initiate surface based
convection. In fact, latest ACARS soundings from MCI still show a
fairly strong cap in place over our region, which may be showing
some signs of weakening as latest 7.34 um water vapor imagery is
showing the warmest brightness temperatures associated with the
cap beginning to move east into eastern Missouri and western
Illinois. Given this scenario, along with the fact that various
high-res model solution's suggest the cold front will eventually
light up early this evening, we expect expect activity to get
underway around the 00z time frame.

An additional area of uncertainty continues to be just how much of
this activity impacts the greater Kansas City Metro. Latest high-
res model runs seem to want to develop convection a little further
north than previously expected, which means a sizable portion of
the KC metro may be under the gun for developing storms later this
evening. That said, best chances still look to occur along and
south of the I-35 corridor, with activity decreasing in areal
extent the further north one goes. In any event, given sufficient
buoyancy for ascent, along with unidirectional shear profiles
through the atmospheric column, it currently appears the main
threats will be large hail and strong winds owing to steep low
and mid-level lapse rates along with decent downdraft CAPE values
(500-1000 J/kg) which should allow adequate mixing of
thunderstorm generated downdrafts to the surface. Storm mode will
likely be messy as deep-layered shear vectors will become
increasingly parallel to the incoming boundary as the evening
hours progress. While enough shear may exist for a few isolated
storms initially, the prevailing idea is that activity will
congeal into a MCS fairly quickly this evening. While an isolated
tornado or two cannot be ruled out with initial discrete activity,
the main threats will undoubtedly be large hail and strong winds,
especially as activity becomes more and more linear in nature.

In addition to the severe wx threat, the other concern will be the
potential for heavy rainfall as models continue to paint 1+"
amounts across southern portions of the fcst area, especially
south of Route 50. Fortunately, 1- and 3-hr flash flood guidance
values largely remain over 2" for a good portion of the area,
which combined with the expectation that the heaviest rains will
occur over a non-urban landscape, should promote a limited flash
flood threat despite PWAT values exceeding the 90th percentile
for this time of year.

Rain/storms should gradually start working to the south and east
during the predawn hours which should be followed by a drying
trend on Thursday. Temperatures will be noticeably cooler both
Thursday and Friday as cold air advection remains in place both
days. From this point forward, the fcst largely looks dry through
the first half of the weekend before a southward sagging cold
front brings the next chance for organized rainfall to the area on
Easter Sunday. And looking even further out, unsettled weather
looks to remain across the region through midweek as longwave
troughing takes hold over the southern Rockies and Plains, which
should allow several migrating disturbances to pass overhead in
persistent southwesterly flow aloft.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 646 PM CDT WED APR 17 2019

Cold front moving slowly southeastward across all TAF sites will
arrive between 00z-02z, bringing through a broken line of storms
and a sharp wind shift to the northwest. Ceilings should be mostly
VFR but may drop briefly below 3 kft in individual storms.
Otherwise, no significant aviation hazards are expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Laflin
Hazardous weather outlook, Apr 17, 4:49 AM CDT, 18 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Wed Apr 17 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Wed Apr 17 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storm chances return this evening. Some storms could be strong to
severe between 6 PM and 10 PM, with large hail and damaging winds
the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Apr 17, 8:56 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 SW RAYVILLE           39.37N 94.06W
04/17/2019  E1.00 INCH       RAY                MO   TRAINED SPOTTER

&&
Special weather statement, Apr 17, 9:21 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
921 PM CDT Wed Apr 17 2019

KSZ105-MOZ029>031-037-038-043-180300-
Johnson KS-Cass MO-Ray MO-Carroll MO-Lafayette MO-Jackson MO-Clay MO-
921 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHERN
CASS...SOUTHEASTERN CLAY...SOUTHERN RAY...SOUTHWESTERN CARROLL...
NORTHWESTERN LAFAYETTE AND JACKSON COUNTIES UNTIL 1000 PM CDT...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orrick to near Blue Springs to near Lake
Tapawingo to near Grandview. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Leawood,
Raytown, Grandview, Belton, Prairie Village, Raymore, Grain Valley,
Oak Grove, Richmond, Lexington, Fairway, Mission Hills, Sugar Creek,
Buckner, Lake Lotawana and Orrick.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 7 and 29.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 61 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas...and north central and west central Missouri.

LAT...LON 3925 9375 3942 9389 3936 9398 3922 9421
      3900 9466 3883 9450 3899 9414 3914 9387
TIME...MOT...LOC 0221Z 224DEG 25KT 3918 9406 3905 9427 3898 9435 3894
9449

Kurtz
Local storm report, Apr 17, 9:40 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             4 W STANLEY             38.86N 94.74W
04/17/2019  E0.70 INCH       JOHNSON            KS   EMERGENCY MNGR

&&

JP
Local storm report, Apr 17, 9:54 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             BOSWORTH                39.47N 93.34W
04/17/2019  E1.00 INCH       CARROLL            MO   PUBLIC

&&

JP
Local storm report, Apr 17, 9:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             1 N CARROLLTON          39.38N 93.50W
04/17/2019  M1.00 INCH       CARROLL            MO   PUBLIC

&&

JP
Special weather statement, Apr 17, 10:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1042 PM CDT Wed Apr 17 2019

MOZ025-032-033-180430-
Macon MO-Chariton MO-Randolph MO-
1042 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...NORTHERN
RANDOLPH AND SOUTHERN MACON COUNTIES UNTIL 1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Callao, or 11 miles east of Marceline, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Macon, Bevier, Callao, Jacksonville, Wien, Excello and Prairie Hill.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Missouri.

LAT...LON 3948 9283 3973 9285 3994 9229 3959 9231
TIME...MOT...LOC 0341Z 255DEG 32KT 3965 9273

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:07 PM CDTSpecial Weather StatementEAXClinton38 min
Apr 17, 8:11 PM CDTSpecial Weather StatementEAXRay49 min
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Jackson, Ray37 min
Apr 17, 8:52 PM CDTSpecial Weather StatementEAXCarroll, Linn, Ray53 min
Apr 17, 9:00 PM CDTSevere Thunderstorm WarningEAXCass, Jackson60 min
Apr 17, 9:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray39 min
Apr 17, 9:21 PM CDTSpecial Weather StatementEAXJackson, Ray39 min
Apr 17, 9:42 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston, Saline63 min
Apr 17, 9:57 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Apr 17, 9:59 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson61 min
Apr 17, 10:42 PM CDTSpecial Weather StatementEAXMacon48 min
Apr 17, 11:32 PM CDTSpecial Weather StatementEAXJohnson43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.